Discussions By Condition: Endocrine conditions

Could someone help me? Hypothyroid question.

Posted In: Endocrine conditions 2 Replies
  • Posted By: ankaja
  • January 26, 2010
  • 04:04 PM

I have been experiencing various symptoms for almost three months. It started with 3 1/2 weeks of extreme nausea and retching, with no apparent cause. I had an upper GI that was normal. The raw stomach and often feeling like my uvula is swollen (it is not) continues, which sometimes results in the gagging sensation. I attributed this to possibly having GERD. Now for the past 1 1/2 months, I have had swollen ankles and wake up almost nightly with cramping in my calves and feet. A different doctor prescribed diuretics with potassium, but said to come back if the swelling continued after a month. The pills worked, so decided to go off them to see if the swelling would return. It took 10 days, but the swelling is back along with the cramping. My TSH number is 2.91 and the doctor indicated I may be borderline hypothyroid. Does this seem likely? All my other test results were normal (except low protein, but the doctor didn't seem concerned). A few other symptoms I have are itching on my abdomen and some fatigue ( I've been up for three hours and would like a nap!). I am an otherwise healthy 43 year-old female, fairly active and perhaps 20 pounds overweight. I am adverse to taking more medication and am looking at diet/supplements as a way to deal with the swelling, but am also concerned the swelling may indicate something else is wrong. Anyone have any ideas?

Reply Flag this Discussion

2 Replies:

  • I have been experiencing various symptoms for almost three months. It started with 3 1/2 weeks of extreme nausea and retching, with no apparent cause. I had an upper GI that was normal. The raw stomach and often feeling like my uvula is swollen (it is not) continues, which sometimes results in the gagging sensation. I attributed this to possibly having GERD. Now for the past 1 1/2 months, I have had swollen ankles and wake up almost nightly with cramping in my calves and feet. A different doctor prescribed diuretics with potassium, but said to come back if the swelling continued after a month. The pills worked, so decided to go off them to see if the swelling would return. It took 10 days, but the swelling is back along with the cramping. My TSH number is 2.91 and the doctor indicated I may be borderline hypothyroid. Does this seem likely? All my other test results were normal (except low protein, but the doctor didn't seem concerned). A few other symptoms I have are itching on my abdomen and some fatigue ( I've been up for three hours and would like a nap!). I am an otherwise healthy 43 year-old female, fairly active and perhaps 20 pounds overweight. I am adverse to taking more medication and am looking at diet/supplements as a way to deal with the swelling, but am also concerned the swelling may indicate something else is wrong. Anyone have any ideas?Nausea and vomiting, fluid accumulation, itching, cramping, fatigue, low protein are all indicative of kidney disorder. That said, I get a fair amount of itching (dry skin), fatigue, and fluid accumulation with my hypothyroidism. But with the amount of nausea/vomiting you were having, I would get kidney function tests done if you haven't already. You could probably take a small dose of thyroid hormone (my endo likes to keep his pts around a TSH of 1.5). The thyroid issue may be autoimmune and may put you at a greater risk of other autoimmune disorders (which may be affecting your kidneys.) Good luck.
    mjrago75 3 Replies
    • February 14, 2010
    • 04:04 AM
    • 0
    Flag this Response
  • This is interesting, nausea, retching, fatigue, and swelling are compatible with chronic renal failure. What about your blood counts. CRF is unlikely if hemoglobin is normal. Low protein level can cause body swelling . I think you need to find out the reason behind your low protein level.Brain Injury Lawyers in Las Vegas
    sayuri 4 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.